Format

Send to

Choose Destination
J Emerg Med. 2018 Jun;54(6):e113-e115. doi: 10.1016/j.jemermed.2018.02.046. Epub 2018 Apr 19.

Physostigmine Reversal of Dysarthria and Delirium After Iatrogenic Atropine Overdose From a Dental Procedure.

Author information

1
Department of Emergency Medicine, Hennepin County Medical Center, University of Minnesota Medical School, Minneapolis, Minnesota.

Abstract

BACKGROUND:

Sublingual atropine, dosed at 0.4-0.8 mg, is used by dentists as an antisialogogue to facilitate and increase the speed of procedures. Concentrated ophthalmic atropine drops (10 mg/mL) are commonly used off-label for this purpose. These highly concentrated drops may result in medication errors, atropine toxicity, and the antimuscarinic toxidrome. We report a case of a man who suffered acute delirium and dysarthria (from dry mouth) after an iatrogenic overdose from a dental procedure. His symptoms were initially interpreted as a stroke, but they completely resolved with physostigmine.

CASE REPORT:

A 57-year-old man presented with acute dysarthria and delirium after a dental procedure; 4 hours earlier he was fitted for a temporary replacement of some premolar/molar teeth. He received sublingual atropine to assist in gingival drying for molding of his prosthesis, but a calculation error resulted in the administration of approximately 113 mg. A stroke evaluation was initially planned; however, 2.5 mg of intravenous physostigmine completely reversed his symptoms. His symptoms reoccurred and were successfully treated twice more with physostigmine; the patient was observed overnight with no additional symptoms and safely discharged the next morning. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: Ophthalmic atropine drops are highly concentrated and may cause an overdose after ingestion of small amounts. This novel case highlights the importance of considering antimuscarinic poisoning in cases of acute delirium or dysarthria after dental procedures and stands as a reminder to inquire about the use of atropine drops in such cases. Timely recognition of the antimuscarinic toxidrome and appropriate use of physostigmine may prevent unnecessary testing while providing an effective therapy. This case also highlights the need for observation after resolution of delirium treated with physostigmine.

KEYWORDS:

atropine; iatrogenic; overdose; physostigmine; poisoning; stroke

PMID:
29681419
DOI:
10.1016/j.jemermed.2018.02.046
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center